Colorado, 2013

Avalanche in Colorado, January 31, 2013

January 31, 2013 · NWS GJT · 1 event in 1 county or zone

Pockets of dense fog were reported along the I-70 corridor in Garfield County, including the Garfield County Regional Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Pockets of dense fog were reported along the I-70 corridor in Garfield County, including the Garfield County Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 4:11 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 31, 4:11 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MST THU JAN 31 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 410 AM MST THU JAN 31 2013

A VORT MAX SEEN IN WATER VAPOR AND IR SATELLITE IMAGERY WAS PASSING
OVER THE NORTHERN MOUNTAINS AND STEAMBOAT SPRINGS AREA EARLY THIS
MORNING. THIS LIKELY RESULTED IN HEAVY SNOWFALL BASED ON
OBSERVATIONS AND WEB CAMS.  RADAR IMAGERY CONTINUES TO INDICATE SNOW
BANDS PERSISTING OVER THE FLATTOPS...AREAS EAST OF GLENWOOD SPRINGS
ON I-70 ESPECIALLY GLENWOOD CANYON...AND THROUGH ASPEN AND THE
SURROUNDING MOUNTAINS. WEB CAMS CONTINUED TO SHOW PERSISTENT SNOW
FALLING ALONG HIGHWAY 40 THROUGH STEAMBOAT SPRINGS AND OVER VAIL AND
VAIL PASS.  A REPORT FROM STEAMBOAT SPRINGS SHOWS ABOUT 8 INCHES
FELL IN A 12 HR PERIOD FROM NOON THROUGH 8 PM YESTERDAY.  SNOTEL
DATA SHOWS 12 TO 18 INCHES OVER THE LAST 24 HOURS OVER THE PARK AND
GORE RANGES...6 TO 12 OVER THE FLATTOPS...AND 7 INCHES OVER VAIL
MOUNTAIN WITH 12 INCHES OVER MCCLURE PASS.  THE REST OF COZ010 SHOWS
MUCH LESS ACCUMULATIONS BUT WITH VAIL MOUNTAIN AND MCCLURE PASS
BEING THE MOST TRAVELED AREAS SEEING GOOD AMTS...THINKING THE
WARNINGS LOOK ON TRACK WITH PERIODS OF HEAVY SNOW AND BLOWING SNOW
CONTINUING THROUGH THE LATE MORNING HOURS.

THE REST OF THE MOUNTAIN AREAS WERE SEEING ANEMIC AMTS WITH LITTLE
ACCUMULATIONS OVER THE LAST 24 HOURS EXCEPT FOR THE SURPRISE SPOT OF
RED MOUNTAIN PASS WITH 6 INCHES SINCE 3 PM YESTERDAY WHILE THE REST
OF THE SAN JUANS SHOWED VERY LITTLE ACCUMULATIONS. MAKES SENSE GIVEN
THAT MOST SITES ARE LOCATED IN THE SW SAN JUANS.  WITH THE MOIST
NORTHWEST FLOW PERSISTING THROUGH THE MORNING AND RADAR AND
SATELLITE SHOWING ENHANCEMENT OVER THE GORGE...DECIDED TO HOIST A
WINTER WEATHER ADVISORY FOR THE NW SAN JUANS THROUGH 8 AM THIS
MORNING.  A TIME HEIGHT OVER THE GORGE AREA SHOWS SUFFICIENT DEEP
MOISTURE THROUGH THE DENDRITIC LAYER WITH STRONG UPWARD MOTION
LASTING THROUGH 8 AM AND THEN QUICKLY DROPPING OFF AND DRYING OUT
AFTER WARDS.  THE LATEST HRRR...RAP...AND NAM12 DATA SHOW PRECIP
CONTINUING THROUGH THIS TIME AS WELL.  THEN AFTER 8 AM OR 15Z...THE
FOCUS SHIFTS TOWARDS THE NORTHERN MOUNTAINS AND VAIL PASS AREA
SEEING SNOWFALL THROUGH 18Z...BEFORE ACTIVITY BEGINS TO WIND DOWN.
SNOWFALL LOOKS TO CONTINUE THROUGH THE EVENING OVER THE ELKHEADS AND
NORTHERN PARK RANGE BUT NO SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE
EXPECTED AFTER SUNSET.

THURSDAY NIGHT THROUGH FRIDAY...CONDITIONS IMPROVE WITH DRIER AIR
MOVING IN AS A RIDGE OF HIGH PRESSURE BUILDING OVER THE PACIFIC
MOVES ONTO THE WEST COAST.  A SHORTWAVE WILL DROP THROUGH THE NW
FLOW ON THE BACKSIDE OF THE TROUGH WITH LIGHT SNOWFALL ACCUMULATIONS
OCCURRING OVER THE NORTHERN MOUNTAINS...MAINLY FOCUSED ON THE
ELKHEADS AND NORTHERN PARK RANGE IN COZ004.  BOOSTED POPS TO LIKELY
OVER THIS AREA AS THE NAM...GFS...AND EURO ALL AGREE ON THIS
SCENARIO.  TEMPERATURES WILL SHOW A SLOW WARMING TREND THROUGH THE
PERIOD WITH WARM AIR ADVECTION TAKING PLACE AT THE MID LEVELS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 410 AM MST THU JAN 31 2013

GENERALLY DRY AND MILD CONDITIONS EXPECTED THOUGH THESE PERIODS.

IN NW FLOW ALOFT THE LAST PIECE OF ENERGY PASSES ACROSS NW
COLORADO FRIDAY EVENING. SCATTERED LIGHT SNOW IS EXPECTED TO
CONTINUE OVER THE ELKHEADS/PARK/FLATTOPS RANGES UNTIL MIDNIGHT OR
SO. OTHERWISE THE FORECAST AREA COMES UNDER THE INFLUENCE OF BROAD
WEST COAST RIDGE INTO EARLY NEXT WEEK. CLEARING SKIES FRIDAY NIGHT
WILL PRODUCE COLD MORNING LOW TEMPERATURES. THEN WARM ADVECTION
ALOFT ON SATURDAY ALLOWS FOR MILDER MTN SLOPE TEMPS WITH WEAK
VALLEY INVERSIONS. AN OPEN WAVE PASSES ON SUNDAY AND SUNDAY NIGHT.
NO PRECIP IS PROGGED WITH THIS WAVE WITH PASSING CLOUDS AND
INCREASED MTN WINDS THE EXPECTED IMPACT.

THE WEST COAST RIDGE PROGRESSES INLAND MONDAY AND TUESDAY AS A
PACIFIC LOW APPROACHES THE BRITISH COLUMBIA COAST. CONTINUED MILD
TEMPERATURES WILL CONTINUE WITH WEAK TO MODERATE VALLEY INVERSIONS
MAKING TEMPERATURES A FORECAST CHALLENGE. WEDNESDAY... A PIECE OF
THE PACIFIC TROUGH WILL PASS THROUGH THE NORTHERN ROCKIES. LIGHT
SHOWERS ARE POSSIBLE IN THE NORTHERN MOUNTAINS... ESPECIALLY THE
EASTERN UINTA MTNS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 410 AM MST THU JAN 31 2013

A PERSISTENT MOIST NORTHWEST FLOW WILL CONTINUE TO DELIVER SNOW TO
THE NORTHERN AND CENTRAL MOUNTAINS AND ADJACENT VALLEYS THROUGH
THIS MORNING. EXPECT KEGE AND KASE TO HAVE PERSISTENT MVFR CIGS
AND VSBY WITH OCCASIONAL IFR CONDITIONS THROUGH 18Z WITH THE
SURROUNDING MOUNTAINS OBSCURED IN SNOW. KRIL...KGWS...AND KGUC
MAY HAVE OCCASIONAL MVFR CIGS AND VSBY IN SNOW SHOWERS THROUGH
15Z.

MODELS CONTINUE TO GENERATE MOUNTAIN SNOW OVER THE NORTHERN AND
CENTRAL MOUNTAINS...THOUGH LIGHTER IN INTENSITY AND LESS
EXTENSIVE AFTER 18Z. ADJACENT TERMINALS ARE UNLIKELY TO DROP BELOW
VFR CONDITIONS THIS AFTERNOON OR TONIGHT.

VFR CONDITIONS WILL DOMINATE EASTERN UTAH AND FAR WESTERN COLORADO
THROUGH THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 8 AM MST THIS MORNING FOR COZ008-
     018.

     WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR COZ004-005-
     010-013.

UT...NONE.
&&

SHORT TERM...MDA
LONG TERM...JOE
AVIATION...JOE
Hazardous weather outlook, Jan 31, 6:10 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 AM MST THU JAN 31 2013

COZ001>014-017>023-UTZ022>025-027>029-011315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
610 AM MST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW...MODERATE TO HEAVY AT TIMES...WILL TODAY IN THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS INCLUDING THE AREAS AROUND STEAMBOAT AND
VAIL. ADDITIONAL ACCUMULATIONS OVER A FOOT ARE POSSIBLE
ESPECIALLY ON NORTH AND WEST FACING SLOPES IN THE GORE...FLAT TOP
AND PARK RANGES. IN ADDITION...HIGHWAY 550 FROM OURAY TO RED
MOUNTAIN PASS WILL SEE SNOW ACCUMULATIONS APPROACHING 12 INCHES.
IN ADDITION...NORTHWEST WINDS WILL ALSO BE GUSTING UP TO 40 MPH
OVER HIGH EXPOSED TERRAIN WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW. TRAVEL OVER RABBIT EARS...VAIL...AND RED MOUNTAIN PASSES...WILL
WILL BE DIFFICULT. RED MOUNTAIN SNOWFALL WILL END THIS MORNING.
THE NORTHERN MOUNTAIN SNOWS WILL WIND DOWN THIS EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Debeque to Silt Corridor

When
January 31, 6:45 AM MST to 5:18 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Plummeting temperatures and high humidities caused dense fog to form overnight. The dense fog was observed on local webcams, and visibilities were also measured down to a quarter mile or less at the Garfield County Regional Airport.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483148.